MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM CEM FXD BPLT #2; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PRIM CEM FXD BPLT #2; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5520B200
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Pain (1994); Swelling/ Edema (4577)
Date of Event 03/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reported event: an event regarding malposition involving a triathlon baseplate was reported.The event was confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of medical records with a clinical consultant indicated "this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.I can confirm that the primary procedure and revision procedure took place since i was able to review the xrays.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself.Based upon the x-rays of the right triathlon total knee arthroplasty taken on (b)(6) 2020, i do not see an obvious failure mode.However x-rays taken on (b)(6) 2021, show the revision implant in place.I would need more information regarding the immediate pre-revision clinical situation and radiographic situation in order to assess the root cause or contributory causes to the failure.Upon review of the revision operation report, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.The root cause of malrotation and malposition of the femoral and tibial component is clearly iatrogenic.Anatomical landmarks must be used in order to be certain of the proper position and rotation.I would not assign any causality to the implant itself.The complication of a fracture of the metaphyseal region of the femur is also iatrogenic as well.-product history review: records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of medical records with a clinical consultant indicated "this patient suffered early failure of a cemented primary total knee arthroplasty after less than two years.No pertinent clinical information regarding the mode of failure was provided except for a notice of part of the cement mantle being broken off at approximately 3 months after the surgery.I can confirm that the primary procedure and revision procedure took place since i was able to review the xrays.The root cause of this event cannot be determined with certainty with the information provided.I see no obvious cause of failure although at less than two years after surgery, failure modes include infection, loosening, instability, and stiffness.Causes are multifactorial including issues related to surgical technique, patient activity level and bmi.With the information provided i would not assign any causality to the implant itself.Based upon the x-rays of the right triathlon total knee arthroplasty taken on april 2, 2020, i do not see an obvious failure mode.However x-rays taken on (b)(6) 2021, show the revision implant in place.I would need more information regarding the immediate pre-revision clinical situation and radiographic situation in order to assess the root cause or contributory causes to the failure.Upon review of the revision operation report, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.The root cause of malrotation and malposition of the femoral and tibial component is clearly iatrogenic.Anatomical landmarks must be used in order to be certain of the proper position and rotation.I would not assign any causality to the implant itself.The complication of a fracture of the metaphyseal region of the femur is also iatrogenic as well.The patient would like to know if her implants were subject to a recall and it has been confirmed that these devices are not subject to a recall.The exact cause of the event could not be determined because insufficient information was provided.Further information such as return of the device, pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Daughter of patient reported that within a year of primary right knee surgery, (b)(6) 2019, her mother experienced implant "failure" and within two years required a revision, (b)(6) 2021.Patient experienced a femur fracture during the revision which required a "rod" to be placed.Patient currently experiences right knee stiffness and swelling.Patient did experience pain at/around her third post op visit which she reported to her surgeon at the time.Patient confirmed that she was actively doing physical therapy at the time of the onset of pain.Daughter is inquiring if implants are subject to a recall.Update 11/14/2023: per medical review addendum, the surgeon found malrotation of both femur and tibia contributing to the patient¿s symptoms, as well as most likely loosening of the femoral component based upon ease of removal.Update: 11/27/2023: per med review, the surgeon states there was notice of part of the cement mantle being broken off at approximately 3 months after the surgery.

Brand Name
TRIATHLON PRIM CEM FXD BPLT #2
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key18230565
Report Number0002249697-2023-01469
Device Sequence Number20386404
Product Code MBH
UDI-Device Identifier07613327041569
UDI-Public07613327041569
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue Number5520B200
Device Lot NumberHD73T
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/14/2023
Initial Report FDA Received Date11/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexFemale
Patient Weight63 KG
Patient RaceBlack Or African American